MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number QD-20X8
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook ds-60cc syringe, boston scientific alliance inflation handle.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor to balloon damage is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user in the system preparation to, "aspirate all residual air from balloon" and to "maintain balloon deflation with negative pressure." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use states the following about balloon withdrawal: "to remove deflated balloon from accessory channel, straighten endoscope tip and withdraw balloon using a continuous twisting motion.Caution: balloon must be completely deflated with all fluid removed before withdrawal." prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook quantum ttc esophageal balloon dilator.The balloon leaked during the procedure.
 
Additional Manufacturer Narrative
Concomitant medical products: cook ds-60cc syringe, boston scientific alliance inflation handle.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During our evaluation of the returned device, the device was attached to an inflation syringe device filled with water.When the device started to inflate with water, there was a pinhole observed near the proximal end of the balloon material.The device was returned free of kinks or bends in the catheter.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor to balloon damage is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user in the system preparation, "aspirate all residual air from balloon" and to "maintain balloon deflation with negative pressure." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use states the following about balloon withdrawal: "to remove deflated balloon from accessory channel, straighten endoscope tip and withdraw balloon using a continuous twisting motion.Caution: balloon must be completely deflated with all fluid removed before withdrawal." prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5924474
Report Number1037905-2016-00328
Device Sequence Number13681811
Product Code KNQ
UDI-Device Identifier00827002315112
UDI-Public(01)00827002315112(17)190603(10)W3731361
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K935094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQD-20X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/10/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/02/2016
Supplement Report FDA Received Date10/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE (UNKNOWN MODEL)